I'm in the middle of coming off of my medication. I've been taking anti-depressant/anti-anxiety medication for almost eight years now. I've got to say...it's been really really hard.
My husband has given me a lot of encouragement and support, it was him who originally suggested that I stop taking them. A couple of months ago he managed to stop taking anti depressants himself. I'd been feeling more happy than I'd ever remember feeling, I was happy more often than not. Spoke to my doctor about it, she said she was happy for me to try and come off of them. I took the recommended method of halving the dosage & eventually stopping over a month.
Three days off of the medication entirely and BAM. I started shaking, feeling really dizzy, it felt like I could pass out at any moment. Things got worse when I found out my doctor wasn't available for me to see till the next day. Started hyperventilating. I walked to the chemist hoping they might have something over the counter that would help with the dizziness, the lady was so nice, she sat me down, took my blood pressure and got me to drink a lot of water. She wouldn't let me walk home (she was worried that if I passed out I would hit my head). My parents luckily live in the same city & my Dad is retired. I called him & asked if he could take me to a doctor. Feeling worse than before, the hyperventilation had worsened and I needed to hold onto his arm so I could walk.
We ended up going to Emergency, the nurse was getting angry at me because I was having so much trouble regulating my breathing. After waiting for what felt like forever I was finally seen by a doctor. He was really lovely & asked one of the mental health specialists to drop by my bed & talk to me. He said that I had the most happy disposition he had ever seen & reassured me that I could come off of the medication (holding out for a few days longer or going back on them & weaning off more slowly).
Since then I've been much more slowly decreasing my dosage, now taking one day on, one day off. But...I feel so shit on the day I'm off. I've been tempted to self harm again (I haven't hurt myself in just over a year now). I want so badly for this to work. I don't want to be on this medication any more but it's been just so challenging. I have a supporting, caring and loving husband, I love my job; but I just feel so overwhelmed.
I just needed to write this all down, it's all really getting to me...
dear PunchMelBleed, whow what a user name.
I just wonder why your husband wants you to stop taking the medication, is it affecting your sexual relationship, and if it is then your doctor will change the type of antidepressant for you to take.
It appears as though you still need to take some of this medication, and the doctor will agree with you when you said that you want to stop taking them.
My wife ( ex ) stopped taking her antidepressants saying that she didn't need them and didn't want her life to 'run on pills', and I am so sorry she did because her manner changed for the worse, she was much better while taking them, and because she stopped then both our sons also stopped.
All of them were better, but then I was walking on egg shells, carrying my depression with me. L Geoff. x
+1 Most meds have a split line to halve them or see if they come in a smaller dosage next time you see your doctor.
Anti-depressants generally have two main effects. Immediate affects which also consist of your bodies dependency along with its own psychological reaction to taking 'any pill' otherwise known as the placebo effect.The longer term build up of neuro-transmitters will occur over a longer period of time up to a months or so.
So perhaps try the half-a-day or perhaps take a vitamin pill every other day- it doesn't matter if you know it is a non-medication the simple act of taking 'something' can have surprising effects.
Also if you don't already make sure you are drinking plenty of water, exercising avoiding excessive caffeine/alcohol, eating well yada yada. These other strategies to help are arguably what one should be getting into the habit of doing while ON the medication to make it easier to transition.
Personally I have been on the same Medication for the past 15 years (Serotonin reuptake inhibitors) I used to think I wasn't ME while on them but came to realise ME isn't a state of mind but how you feel about your actions. So these days I just see it as wearing glasses if I had bad eyesight. 🙂
Hope some of these suggestions help.